New York, 2017

Damaging Winds in New York, June 13, 2017

June 13, 2017 · NWS ALY · 9 events in 2 counties and zones

A cold front crossed through the area during the afternoon and evening hours on Tuesday, June 13th. With a warm and humid air mass ahead of the front, some showers and thunderstorms developed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front crossed through the area during the afternoon and evening hours on Tuesday, June 13th. With a warm and humid air mass ahead of the front, some showers and thunderstorms developed across the area. A few of the storms became severe in Dutchess and Columbia counties, mainly producing damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 13, 8:20 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 8:20 AM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Albany NY
920 AM EDT Tue Jun 13 2017

.SYNOPSIS...
A warm and muggy air mass will continue to be in place today,
although a cold front will be crossing the region with a chance for
some passing showers and thunderstorms.  Behind the cold front,
cooler and less humid air will move into the region for tomorrow
into Thursday.  Another frontal system will approach for Friday into
the weekend, with the chance for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 900 AM EDT...12Z soundings are in as slower progression of
the upstream frontal boundary may result in a couple of items.
First, heat index values for our western New England counties
may get close to the criteria of 95F for the second day as
latest forecast dewpoints are expected to fall just short.
Second will be convective upstream trends. Leading edge of the
showers/storms did quickly dissipate as they moved ashore from
Lake Ontario. 12Z sounding does show several cap layers in
partial due to broad ridge axis across the region and the warmer
temperatures aloft. With a slower progress of the frontal zone,
additional heating should commence for increase surface based
instability. However, overall shear parameters lag behind a bit
and best upper jet support remains well north of the St
Lawrence Valley. HRRR and NAM3KM reflectivity forecasts support
these ideas with isolated to scattered convection with the best
concentration mainly south of I90. DCAPE from the 12Z soundings
are between 700-900 J/KG so any precip loading within the PWATS
of around 1.75" could produce a wet microburst. We will continue
to monitor as SPC keeps the southern half of the region within a
'marginal risk'.

Prev Disc...Our region remains on the northern fringe on a flat
upper level ridge located across the eastern part of the CONUS.
High heights and warm temps aloft (850 hpa temps around 16
degrees C) have been allowing for very warm temperatures over
the past few days.

A cold front is currently upstream of the region over the
eastern Great Lakes and will be passing through the area between
the mid morning and late afternoon hours from northwest to
southeast. Some showers and thunderstorms are already seen on
MRMS imagery across Lake Ontario and these are starting to slide
eastward towards the Adirondacks for this morning.

Showers and thunderstorms look limited for northern areas due
to a mid-level cap in place and earlier passage of the boundary.
However, southern areas (mainly south of I-90) will see a
better chance for showers and thunderstorms (primarily during
the early to mid afternoon hours) due to more instability in
place. Latest model soundings are showing more instability than
previous runs for Albany southward towards Poughkeepsie, with
over 2000 J/kg. Some model soundings suggest even as much as
4000 J/kg near Poughkeepsie based on dewpoints in the upper 60s
and max temps in the low 90s, although this could be slightly
overdone, as afternoon mixing may allow for the boundary layer
to be slightly less moist than what this is showing, which would
keep CAPE values a little lower.

Despite the instability available, 0-6 km bulk shear values are
still fairly weak (just barely 30 kts) and the forcing is
primarily just from the surface boundary and a weak mid-level
impulse, as the best upper level dynamics will be located over
southern Canada. Still, enough things may come together for an
isolated strong to severe t-storm today for the Catskills, mid-
Hudson Valley or NW CT. SPC has placed the southern portion of
the region in a marginal risk for severe thunderstorms, with
the main threat being gusty winds.

Both the 3km NAM and 3km HRRR have different ideas of how this
convection will play out and seem to be changing with every run.
This gives less confidence regarding the exact placement, timing
and strength of convection today, but multi-cell clusters or
small lines of storms are certainly possible for southern areas
later today.

Heavy rainfall would be possible with any storm as well, as
PWAT values are rather high (almost up to 2.00 inches across
southern areas by late today) and high freezing levels (around
15 kft) would promote warm rain processes. There is still enough
flow though that any t-storm should be fairly brief in
duration and the progressive nature of the boundary will aid in
keeping the threat for extended heavy rainfall down as well.

It looks warm once again, especially for southern areas, where
the front won't be crossing until later in the day. Highs will
reach the mid to upper 80s for valley areas, with 70s to low 80s
for the higher elevations with a partly to mostly cloudy sky.
Humidity levels will stay high ahead of the front with dewpoints
well into the 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
As the boundary moves across the area late today, a return to
drier, cooler and less humid air will be underway, as surface
high pressure builds into the region from southern Canada for
tonight. Any showers or t-storms will end by 9 or 10 PM, and
skies will gradually clear out from north to south tonight.
Temps will fall into the low 50s to low 60s for most spots, with
dewpoints quickly coming down as well.

Sunny and pleasant weather with low humidity is expected both
Wednesday and Thursday, although some clouds will start to
increase late Thursday ahead of the next system. Highs will be
in the 70s both days, with dewpoints in the 40s on Wednesday and
50s on Thursday. Lows on Wed night will be cool thanks to clear
skies and light winds, with min temps in the 40s to low 50s.

The next storm system will be approaching from the Great Lakes
Thursday night with increasing clouds. Depending on its exact
speed, some showers may move into western areas by late in the
night, although this is still uncertain. Lows on Thursday night
will mainly be in the 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Guidance is in agreement the longwave pattern across the northern
CONUS should be nearly zonal as we head into the weekend. Ridging
along the east coast is expected to continue to weaken as it shifts
farther eastward. Looking at an active northern stream with a trough
developing across the eastern CONUS by early next week as short
waves rotate about an upper level low that develops over Hudson Bay
Canada. The weather will be unsettled with boundaries and short
waves moving across the region. The model differs with the timing of
these features so have mainly chance pops through the period.
However on Friday, have gone with higher likely pops for showers as
a warm front gradually approaches from the west. With the warm front
expected to remain to our west have below normal temperatures for
Friday. Elevated instability is expected to move across the region
Friday night so have added the mention of thunder. Over the
weekend we should be in the warm sector thus warmer along
surface-based instability and the threat for thunderstorms
especially during the daytime.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
The region is on the northern fringe of a flat upper level
ridge with a cold front on the approach from the Great Lakes
region. The cold front will gradually press southward across
the region today with isolated to scattered showers and
thunderstorms expected. The better chances for the storms will
be at KPSF and KPOU where there will be greater instability.
Have addressed the threat for convection with VCSH in the KGFL
and KALB TAFs and with a TEMPO group for thunderstorms in the
KPSF and KPOU TAFs. High pressure will build in from the north
behind the boundary.

Winds will become mainly westerly this morning; the exception
will be at KGFL where a northeast flow is expected due to local
terrain influences. Winds will be on the increase during the day
eventually shifting to the northwest to north with the passage
of the cold front.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: High Operational Impact. Likely SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front will be moving across the region today. RH values
will only fall to 50 percent this afternoon with some passing
scattered showers and thunderstorms thanks to the cold front.
West winds will become northwest at 5-10 mph. Not everywhere
will see rainfall, but any spot that sees a thunderstorm could
see a locally heavy downpour.

Behind the cold front, RH values will fall to 30-35 percent on
Wednesday afternoon with north winds of 5 to 10 mph with no
chance for precipitation. The next chance for widespread rain
showers will be Friday into Saturday.

&&

.HYDROLOGY...
No widespread hydrologic issues are anticipated over the next
several days.

Recent dry weather has allowed elevated river levels to return
closer to normal flows. A cold front will be crossing the region
today, which will allow for a a chance for scattered showers
and thunderstorms.  These rivers won't have a big impact on
main stem rivers and streams, but brief heavy downpours will be
possible within any thunderstorm. Although flash flooding is not
anticipated, poor drainage and urban areas could briefly see
locally high water during any thunderstorm.

Dry weather will then return once again for Wednesday into
Thursday. The next chance for showers and thunderstorms will be
Friday into the weekend with another frontal system moving
through the area.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/BGM
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jun 13, 3:47 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
447 AM EDT Tue Jun 13 2017

NYZ032-033-038>043-048>050-082>084-VTZ013>015-141100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
447 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton,
Montgomery, Saratoga, Schenectady, Warren and Washington counties in
east central and eastern New York and southern Vermont.

.DAY ONE...Today and Tonight.

There is a slight to low chance of a non-severe thunderstorm this
morning into this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
447 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and Ulster, Greene, Schoharie, Albany,
Rensselaer, Columbia and Dutchess counties in eastern and east
central New York.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms this afternoon. The Storm
Prediction Center has placed the region in a marginal risk for
severe thunderstorms, with the main threat being gusty winds. Heavy
rainfall is also possible with any thunderstorm, which may lead to
minor flooding of urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 13, 12:40 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
140 PM EDT TUE JUN 13 2017

NYZ065-066-131815-
Eastern Dutchess-Western Dutchess-
140 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...

At 139 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Stanfordville around 155 PM EDT.
  Millbrook around 205 PM EDT.
  Amenia around 210 PM EDT.
  Dover Plains around 215 PM EDT.

Other locations impacted by this storm include Ellerslie, Salt Point,
Oniontown, Dutchess County Fairgrounds, Lithgow, Linden Acres, Dewitt
Mills, Millbrook Heights, Smithfield and Attlebury.

LAT...LON 4186 7395 4187 7394 4190 7396 4203 7387
      4190 7350 4185 7350 4170 7358
TIME...MOT...LOC 1739Z 299DEG 24KT 4191 7384

ROK

The radar

The Albany radar (KENX), 82 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
June 13, 1:08 PM EST
Where
Dutchess County, 1.24 mi NW of Pleasant Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.860, -73.890

A tree was downed on a home as a result of thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 1:09 PM EST
Where
Dutchess County, 0.69 mi N of Pleasant Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.860, -73.870

Trees and wires were downed as a result of thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 1:15 PM EST
Where
Dutchess County, 0.51 mi W of Clinton Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.830, -73.830

Multiple trees reported down along Browning Road as a result of thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 1:25 PM EST
Where
Dutchess County, 0.43 mi WSW of Salt Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.798, -73.808

Tree and wires were down near Hahns Farm on Salt Point Turnpike due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 1:29 PM EST
Where
Dutchess County, 1.55 mi W of Netherwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.800, -73.850

Trees and wires reported down on Marshall Road due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 2:09 PM EST
Where
Dutchess County, 1.24 mi SE of Arthursburg
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.620, -73.760

Tree and wires were reported down due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 2:10 PM EST
Where
Dutchess County, 1.03 mi W of Sylvan Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.620, -73.750

Tree and wires were reported down in a roadway due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 13, 2:30 PM EST
Where
Dutchess County, 1.24 mi SW of Poughquag
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -73.700

Large tree limbs were reported down on Frog Hollow Road due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
June 13, 3:41 PM EST
Where
Columbia County, 1.38 mi N of Copake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.120, -73.550

Thunderstorm winds damaged camping vehicles by causing a picnic table to become airborne. A golf cart was also overturned as a result of the thunderstorm winds as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704832, 704833, 704836, 704837, 704838, 704839, 704840, 704841, 704842.